Potential Association Between the Oral Tetracycline Class of Antimicrobials Used to Treat Acne and Inflammatory Bowel Disease
ABSTRACT Previous studies have shown an association between isotretinoin and inflammatory bowel disease (IBD). The majority of patients prescribed isotretinoin for their acne are previously on an extended course of antibiotics. Therefore, it is important to consider antibiotic use as a confounding variable for the development of IBD.
We performed a retrospective cohort study using The Health Improvement Network database of the United Kingdom. We identified 94,487 individuals with acne who were followed up by a general practitioner for 406,294 person-years.
>A prescription for minocycline was received by 24,085 individuals, for tetracycline/oxytetracycline by 38,603 individuals, and doxycycline by 15,032 individuals. IBD was noted in 41 individuals exposed to minocycline, 79 individuals exposed to tetracycline/oxytetracycline, 32 individuals exposed to doxycycline, and 55 (0.11%) individuals not exposed to any of these antibiotics. The hazard ratio (HR) for developing IBD for any exposure to a tetracycline antibiotic was 1.39 (1.02, 1.90). HRs for individual antibiotics were 1.19 (0.79, 1.79) for minocycline, 1.43 (1.02, 2.02) for tetracycline/oxytetracycline, and 1.63 (1.05, 2.52) for doxycycline. For ulcerative colitis, the associations (HR) were 1.10 (0.76, 1.82) for minocycline, 1.27 (0.78, 2.07) for tetracycline/oxytetracycline, and 1.06 (0.53, 2.13) for doxycycline. For Crohn's disease (CD), the associations (HR) were 1.28 (0.72, 2.30) for minocycline, 1.61 (0.995, 2.63) for tetracycline/oxytetracycline, and 2.25 (1.27 4.00) for doxycycline.
Tetracycline class antibiotics, and particularly doxycycline use may be associated with the development of IBD, particularly CD. Potential confounding by previous doxycycline exposure should be considered when assessing whether treatment with other acne medications increases the risk of IBD.
- SourceAvailable from: Jacquelyn Dosal
Journal of Investigative Dermatology 03/2014; 134(8). DOI:10.1038/jid.2014.148 · 6.37 Impact Factor
- "detect incipient or future vascular disease with our degree of follow-up. Of note, the use of tetracyclines has garnered some disturbing attention in the last several years including increased risk of inflammatory bowel disease (Margolis et al., 2010). A discussion of these risks is beyond the scope of this article, but is important to the understanding of tetracyclines (Margolis et al., 2007; Sergentanis et al., 2010). "
[Show abstract] [Hide abstract]
- "One negative study was limited by relatively few events, whereas a positive study did not account for medications and conditions that might be associated with IBD (Bernstein et al., 2009; Crockett et al., 2010). Importantly, our analysis adjusted for previous use of oral tetracyclines, which have been linked to increased risk of IBD (Margolis et al., 2010). No previous study has examined the association between topical acne medications and IBD. "
ABSTRACT: Limited evidence suggests that isotretinoin may be associated with inflammatory bowel disease (IBD). To explore this association, we conducted a retrospective population-based cohort study in British Columbia, Canada, among participants who were newly treated with isotretinoin or topical acne medications. The entire population of untreated provincial residents aged 12-29 years served as the reference group. During the 12-year study period, we identified 46,922 participants treated with isotretinoin, 184,824 treated with a topical acne medication, and 1,526,946 untreated individuals. Compared with untreated individuals, we observed no significant association between isotretinoin use and IBD (rate ratio (RR) 1.14; 95% confidence interval (CI) 0.92-1.41). As expected, we found no association with topical acne medications (RR 1.11; 95% CI 0.99-1.24). In prespecified secondary analyses, isotretinoin was associated with IBD among individuals aged 12-19 years (RR 1.39; 95% CI 1.03-1.87) and topical acne medications were associated with ulcerative colitis (RR 1.19; 95% CI 1.00-1.42). Our primary analyses found no association between isotretinoin and IBD. In prespecified secondary analyses, some evidence was found of associations with isotretinoin as well as topical acne medications, suggesting a possible association between IBD and acne itself. Additional research is needed to explore this possibility.Journal of Investigative Dermatology advance online publication, 25 October 2012; doi:10.1038/jid.2012.387.Journal of Investigative Dermatology 10/2012; 133(4). DOI:10.1038/jid.2012.387 · 6.37 Impact Factor
[Show abstract] [Hide abstract]
- "Godfrey reported his results in managing 4 patients with IBD treated for severe acne with isotretinoin, from these 4 cases only one had a flare of his IBD and the rest had successful courses (Godfrey and James, 1990). Margolis reported a case of Crohn's disease in a patient who has been exposed to doxycycline for treating acne (Margolis et al., 2010 Dec). Our two cases had no previous history of exposure to tetracycline class of antibiotics. "
ABSTRACT: Here, we describe two cases of inflammatory bowel disease in two young female patients, after treatment with oral isotretinoin for severe acne vulgaris and hidradenitis suppurativa, respectively. IBD may potentially be a serious side effect to oral isotretinoin in dermatology practice.07/2012; 16(2):73–75. DOI:10.1016/j.jssdds.2012.05.001